A Caltech Library Service

Laws of large numbers for dynamical systems with randomly matched individuals

Boylan, Richard T. (1992) Laws of large numbers for dynamical systems with randomly matched individuals. Journal of Economic Theory, 57 (2). pp. 473-504. ISSN 0022-0531. doi:10.1016/0022-0531(92)90046-K.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


Biologists and economists have analyzed populations where each individual interacts with randomly selected individuals. The random matching generates a very complicated stochastic system. Consequently biologists and economists have approximated such a system with a deterministic system. The justification for such an approximation is that the population is assumed to be very large and thus some law of large numbers must hold. This paper gives a characterization of random matching schemes for countably infinite populations. In particular this paper shows that there exists a random matching scheme such that the stochastic system and the deterministic system are the same.

Item Type:Article
Related URLs:
URLURL TypeDescription ItemWorking Paper
Additional Information:© 1992 Academic Press. Received November 26, 1990; revised September 26, 1991. This paper could not have been written without the help of Roko Aliprantis and especially Kim Border. I also thank for their help: Mahmoud El-Gamal, Richard McKelvey, John Nachbar, Stanley Sawyer, Thomas Wolff, the associate editor, and the referee. Financial support was provided by the John Randolph Haynes and Dora Haynes Fellowship and the Alfred P. Sloan Dissertation Fellowship and is duly appreciated. This paper is based on Chapter 2 of my dissertation.
Funding AgencyGrant Number
John Randolph Haynes and Dora Haynes FoundationUNSPECIFIED
Alfred P. Sloan FoundationUNSPECIFIED
Issue or Number:2
Record Number:CaltechAUTHORS:20170906-075526857
Persistent URL:
Official Citation:Richard T Boylan, Laws of large numbers for dynamical systems with randomly matched individuals, Journal of Economic Theory, Volume 57, Issue 2, 1992, Pages 473-504, ISSN 0022-0531, (
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:81174
Deposited By: Ruth Sustaita
Deposited On:06 Sep 2017 17:14
Last Modified:15 Nov 2021 19:41

Repository Staff Only: item control page